Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 172, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 4:23 PM CDT for Brookings County, Moody County, South Dakota. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2009, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 14, 2009, 5:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 65 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:38 PM CDT | HAIL 1 | 6 S Elkton, SD | |
| Jul 14, 4:40 PM CDT | HAIL 1 | 4 Sw Elkton, SD | ALSO 60 MPH WINDS AND BRANCHES DOWN. |
| Jul 14, 4:47 PM CDT | HAIL 0.75 | 4 Ne Flandreau, SD | |
| Jul 14, 4:52 PM CDT | TSTM WND DMG | 9 N Flandreau, SD | CORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN |
| Jul 14, 4:53 PM CDT | HAIL 1 | 8 N Flandreau, SD | 1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 142123
SVRFSD
SDC011-101-142200-
/O.NEW.KFSD.SV.W.0172.090714T2123Z-090714T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT TUE JUL 14 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 500 PM CDT
* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BROOKINGS TO 6 MILES WEST OF
COLMAN...AND WERE MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLMAN AROUND 430 PM CDT...
ELKTON...EGAN AROUND 440 PM CDT...
FLANDREAU AROUND 445 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4432 9647 4394 9646 4397 9689 4414 9689
4434 9679
TIME...MOT...LOC 2123Z 272DEG 38KT 4429 9673 4402 9691
$$
CJ1 follow-up statement
000
WWUS53 KFSD 142133
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUL 14 2009
SDC011-101-142200-
/O.CON.KFSD.SV.W.0172.000000T0000Z-090714T2200Z/
MOODY SD-BROOKINGS SD-
433 PM CDT TUE JUL 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BROOKINGS AND NORTHERN MOODY COUNTIES...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BUSHNELL TO COLMAN...MOVING EAST
AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FLANDREAU...ELKTON AND EGAN AROUND 445 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4432 9647 4394 9646 4397 9689 4414 9681
4433 9669
TIME...MOT...LOC 2134Z 272DEG 38KT 4429 9658 4399 9682
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 14, 3:18 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT TUE JUL 14 2009 .DISCUSSION... STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF 20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE CLEARING SKIES WEST TO EAST THROUGH THE EVENING. HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS... PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID CLOUDS LINGERING INTO THE AFTERNOON. COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR PRECIPITATION. && AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING... EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 14 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM... ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 14, 3:18 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 ENE DE SMET 44.42N 97.47W
07/14/2009 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 14, 4:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT TUE JUL 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 3 S BROOKINGS 44.26N 96.79W
07/14/2009 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 33 min |
| Jul 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 29 min |
| Jul 14, 2:50 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 40 min |
| Jul 14, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 41 min |
| Jul 14, 3:50 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 40 min |
| Jul 14, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.